Postocclusive cutaneous vasodilatation mediated by substance P
- Cite this article as:
- Lembeck, F. & Donnerer, J. Naunyn-Schmiedeberg's Arch. Pharmacol. (1981) 316: 165. doi:10.1007/BF00505312
- 19 Downloads
The cutaneous vasodilation following arterial occulusion (“reactive hyperemia”) was studied in the rat hind paw. A peak increase in venous outflow of 200–250% was observed within 1 min after a 3 min occlusion period.
Chronic denervation as well as capsaicin pretreatment reduced the postocclusive cutaneous vasodilatation by more than 60% (P<0.01). This demonstrates that the reactive vasodilatation is of neurogenic origin and mediated by small diameter afferent fibres.
Reduction of the postocclusive cutaneous vasodilatation after histamine depletion by compound 48/80 indicates the involvement of histamine.
Among all neuropeptides known to occur in primary sensory neurones only substance P and vasoactive intestinal polypeptide cause vasodilatation when infused i.a. into the rat paw. In contrast to antidromic sensory nerve stimulation or i.a. substance P infusion, vasoactive intestinal polypeptide does not cause plasma extravasation. The vasodilator potency of vasoactive intestinal polypeptide is about 1/500 of substance P in the rat paw. Therefore only substance P is able to mimic the reactive vasodilatation.
It is concluded that the postocclusive cutaneous vasodilatation is caused mainly by the release of substance P from peripheral endings of small diameter nerve fibres. The “axon reflex”, also involving neurogenic vasodilatation, is assumed to be exerted by the same mechanism.
Key wordsReactive hyperemia Substance P Vasoactive intestinal polypeptide Neurotensin Histamine Capsaicin
Unable to display preview. Download preview PDF.